Heat, Marion
- When
- June 28, 12:00 PM CST to June 30, 6:00 PM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose to 100 degrees or greater each afternoon.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose to 100 degrees or greater each afternoon. With a moist airmass in place, heat index values reached over 105 degrees in many places. The Tuscaloosa Regional Airport recorded record high temperatures on June 29 and 30; the Anniston Regional Airport recorded a record high temperature on June 30. Two fatalities in Jefferson County resulted from heat stress due to the above normal heat conditions. In addition, 19 illnesses were reported to the Alabama Department of Public Health for this time period. This heat wave extended into the first week of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUN 28 2012
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
I KNOW THIS IS A MATTER OF SPLITTING HAIRS HERE WHEN YOU'RE TALKING
ABOUT 1 OR 2 DEGREES...BUT AS EVERYONE IS WELL AWARE...REACHING THAT
TRIPLE DIGIT MARK IS A MATTER OF PUBLIC PSYCHOLOGY. THE BOTTOM LINE
WHETHER ITS 99 OR 100 DEGREES...ITS DANGEROUSLY HOT. I'M SAYING
THIS BECAUSE THIS MORNING'S DEW POINTS HAVE SPIKED A LITTLE MORE
THAN EXPECTED. THOUGH THERE IS A COMPLETE EXPECTATION OF DEW POINTS
MIXING OUT INTO THE MIDDLE TO LOW 60S ACROSS THE WEST AND UPPER 50S
IN THE EAST AND SOUTHEAST...THIS SLIGHT INCREASE IN DEW POINTS FOR
THIS AFTERNOON COULD KEEP A COUPLE OF SPOTS THAT WERE EXPECTED TO
REACH TRIPLE DIGITS AT 98 OR 99. NEEDLESS TO SAY THERE WILL STILL
BE A COUPLE OF SPOTS TO GET TO 100...SO I WILL NOT TAKE DOWN THE
ADVISORY FOR THIS AFTERNOON AS HEAT INDEX VALUES OF THE LOCAL 105
DEGREE CRITERIA...WITH THE SLIGHT INCREASE OF MOISTURE...WILL LIKELY
BE MET.
MODELS ARE STILL VERY CONSISTENT IN WARMING IT UP EVEN MORE OVER THE
WEEKEND AND WE'LL TOUCH ON THE IMPACTS OF THAT WITH THIS AFTERNOON'S
FORECAST PACKAGE. UPDATES OUT SHORTLY.
27
&&
.AVIATION...
18Z TAF DISCUSSION
VFR CONDITIONS SHOULD CONTINUE THROUGHOUT THE NEXT 24 HRS DUE TO
LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE. SOME LOW CLOUDS
DEVELOPED OVER SOUTHERN MISSISSIPPI THIS MORNING AND THOUGH MODELS
ARE INDICATING THAT SAME AREA OVER SOUTHERN MISSISSIPPI MAY HAVE A
LOCAL MOISTURE MAX LATE TONIGHT...ISENTROPIC LIFT IS RATHER WEAK AND
BOUNDARY LAYER WINDS ARE MORE WESTERLY. THIS SHOULD KEEP EVERYTHING
VFR DURING THIS TIME FRAME. MODEL SOUNDINGS ARE ALSO PICKING UP ON
THIS LOW-LEVEL MOISTURE AT KMGM AND KTOI SO WILL HAVE TO MONITOR
CLOSELY FOR FUTURE ISSUANCES.
WINDS REMAIN WEST SOUTHWEST AND LIGHT THROUGH THE PERIOD.
27
&&
.FIRE WEATHER...
WITH TEMPERATURES IN THE UPPER 90S TO LOW 100...DEW POINTS WILL
DROP INTO THE UPPER 50S TO LOW 60S. RH VALUES WILL DROP BELOW 30
PERCENT ALMOST EVERYDAY THROUGH THE WEEKEND...HOWEVER WINDS WILL
BE LIGHT. THEREFORE THE THREAT FOR A RED FLAG WARNING IS LOW. WITH
THAT SAID...THE DRY CONDITIONS AND HOT TEMPERATURES WILL GREATLY
INCREASE THE THREAT FOR WILDFIRES.
16
&&
.CLIMATE...
THE EARLY SUMMER HEAT WAVE IS ON AND TEMPERATURES WILL BE RISING
THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE AREA.
TEMPERATURES MAY BE IN THE UPPER 90S TO LOW 100S EACH
DAY ACROSS THE ENTIRE AREA. THE WARMEST DAYS APPEAR TO BE
FRIDAY...SATURDAY...AND SUNDAY. THIS HEATWAVE HAS THE POTENTIAL TO
LAST INTO NEXT WEEK AS WELL...WITH VERY LITTLE RAINFALL EXPECTED.
JUNE 28
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 104 1931
BIRMINGHAM 104 1931
MONTGOMERY 105 1954
TUSCALOOSA 105 1952
JUNE 29
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 103 1931
BIRMINGHAM 106 1931
MONTGOMERY 101 1954
TUSCALOOSA 102 1954, 1969
JUNE 30
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 101 1954
BIRMINGHAM 104 1931
MONTGOMERY 102 1954
TUSCALOOSA 103 1954
JULY 1
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 103 1954
MONTGOMERY 100 1898, 2007
TUSCALOOSA 103 1954
JULY 2
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 101 1954
MONTGOMERY 101 1969
TUSCALOOSA 102 1970
JULY 3
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 100 1970
BIRMINGHAM 101 1970
MONTGOMERY 100 1877
TUSCALOOSA 103 1970
THE TABLE BELOW SHOWS THE CURRENT STREAKS FOR CONSECUTIVE
DAYS AT OR ABOVE THE 90...95... OR 100 DEGREE F MARK.
UPDATED AT 4 AM ON JUNE 28TH.
* NOTE: THE 90 DEGREE STREAKS CONTINUED AT ALL SITES...WITH THE 95
DEGREE STREAK ENDING AT MONTGOMERY (91 ON 6/27) AND ANNISTON (94 ON
6/27). TUSCALOOSA ENDED THE 100 DEGREE STREAK AS WELL AS THEY ONLY
MANAGED TO GET TO 98 DEGREES ON 6/27.
90 DEGREES F 95 DEGREES F 100 DEGREES F
------------- ------------- -------------
ANNISTON 7 (6/21-6/27) 4 (6/23-6/26)* 0
BIRMINGHAM 7 (6/21-6/27) 6 (6/22-6/27) 0
TUSCALOOSA 15(6/13-6/27) 7 (6/21-6/27) 4 (6/23-6/26)*
MONTGOMERY 7 (6/21-6/27) 2 (6/25-6/26)* 0
THIS TABLE IS THE CURRENT RECORD STREAKS FOR THE SAME LOCATIONS AND
THE YEAR IN WHICH IT OCCURED.
90 DEGREES F 95 DEGREES F 100 DEGREES F
------------- ------------- -------------
ANNISTON 38 (6/28-8/4) 23 (8/3-8/25) 10 (8/7-8/16)
1960 2007 2007
BIRMINGHAM 50 (7/5-8/23) 24 (8/2-8/25) 10 (8/7-8/16)
2010 2007 2007
TUSCALOOSA 69 (7/4-9/10) 25 (7/31-8/24) 11 (8/7-8/17)
1954 2007 2007
MONTGOMERY 56 (7/4-8/28) 24 (8/2-8/25) 12(8/6-8/17)
2010 2007 2007
16
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 98 66 101 69 102 / 0 0 0 0 10
ANNISTON 97 69 101 72 103 / 0 0 0 0 10
BIRMINGHAM 99 72 102 76 104 / 0 0 0 0 10
TUSCALOOSA 101 69 104 72 105 / 0 0 0 0 10
CALERA 98 71 102 74 103 / 0 0 0 0 10
AUBURN 96 72 99 75 102 / 0 0 0 0 10
MONTGOMERY 98 71 101 73 103 / 0 0 0 0 10
TROY 96 67 99 71 101 / 0 0 0 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 9 PM CDT FRIDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...LEE...LOWNDES...MACON...MONTGOMERY...
PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...TALLADEGA...
TALLAPOOSA.
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT FRIDAY FOR THE
FOLLOWING COUNTIES: BIBB...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...MARENGO...MARION...PERRY...PICKENS...SUMTER...
TUSCALOOSA...WALKER...WINSTON.
&&
27/16HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT THU JUN 28 2012 ALZ011>015-017>050-291745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1242 PM CDT THU JUN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES ARE EXPECTED IN THE 100 TO 101 DEGREE RANGE ACROSS WEST CENTRAL ALABAMA THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HOT CONDITIONS WILL PERSIST FRIDAY...SATURDAY AND SUNDAY. HIGH TEMPERATURES WILL RANGE FROM 99 TO 105 DEGREES EACH OF THESE AFTERNOONS. A HEAT ADVISORY IS IN EFFECT AREA WIDE ON FRIDAY AND FRIDAY NIGHT. THE HEAT ADVISORY WILL LIKELY BE EXTENDED THROUGH THE WEEKEND. TEMPERATURES WILL BE SLIGHTLY LESS MONDAY THROUGH WEDNESDAY...BUT TO COUNTERACT THE HEAT...LOW MOISTURE LEVELS WILL RISE. THEREFORE...THERE IS A CHANCE THAT HEAT INDICES WILL APPROACH ADVISORY LEVELS ON THESE DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
39 heat. Local standard time, as filed.
Two illnesses were reported.
One illness was reported.
In addition to two direct fatalities, 8 illnesses were reported.
Two illnesses were reported.
One illness was reported.
Four illnesses were reported.
One illness was reported.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Jefferson | 2012-06-28 | 67 | Female | Permanent Structure | Direct |
| Heat, Jefferson | 2012-06-30 | 82 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411671, 411673, 411674, 411675, 411676, 411677, 411678, 411679, 411680, 411681, 411682, 411683, 411687, 411688, 411689, 411692, 411693, 411704, 411672, 411684, 411685, 411686, 411690, 411694, 411695, 411696, 411697, 411698, 411699, 411702, 411703, 411707, 411708, 411691, 411700, 411701, 411705, 411706, 411709.